Numerical modelling of multi-directional irregular waves through breakwaters

Yok Sheung Li, S. X. Liu, Y. X. Yu, G. Z. Lai

Research output: Journal article publicationJournal articleAcademic researchpeer-review

23 Citations (Scopus)


A numerical model based on the time domain solution of the Boussinesq equations using the finite element method is described in this paper. The propagation of multi-directional irregular waves in water of varying depth can be simulated using the present model and there are no limitations on the form of incident waves. The validity of the model had been demonstrated by Li et al. (cf. Y.S. Li et al., Numerical modelling of Boussinesq equations by finite element method, Coastal Engineering 37 (1999) 97-122) using several test cases where the incident wave is sinusoidal. In this paper, the propagation of multi-directional irregular wave over an elliptical shoal was first modelled to demonstrate the versatility of the finite element method. The multi-directional irregular wave diffraction around a semi-infinite breakwater and through a breakwater gap is then simulated to further validate the numerical model. Good agreements are observed between the numerical and experimental results. The results also show that the directional spreading of the incident waves has a significant effect on the wave diffraction and leads to a distinct diffraction contour compared with that of unidirectional waves. The computed results show that the model can be applied to solve practical engineering problems involving multi-directional irregular waves.
Original languageEnglish
Pages (from-to)551-574
Number of pages24
JournalApplied Mathematical Modelling
Issue number8-9
Publication statusPublished - 1 Jul 2000


  • Boussinesq equations
  • Breakwaters
  • Multi-directional irregular waves

ASJC Scopus subject areas

  • Modelling and Simulation
  • Applied Mathematics

Cite this